Acute rapamycin nephrotoxicity in native kidneys of patients with chronic glomerulopathies

Fernando C. Fervenza, Peter M. Fitzpatrick, Jim Mertz, Stephen B. Erickson, Scott Liggett, Sandy Popham, Daniel N. Wochos, Arkady Synhavsky, Steven Hippler, Timothy S. Larson, Stephanie M. Bagniewski, Jorge A. Velosa

Research output: Contribution to journalArticle

93 Scopus citations

Abstract

Background. Based on its success as a transplant immunosuppressor, there is intense interest in using rapamycin in the treatment of progressive glomerulopathies involving native kidneys. However, we call attention to the potential toxicity associated with the use of rapamycin in this setting. Methods. We conducted a study to examine the efficacy and safety of rapamycin in patients with progressive chronic renal failure. Eleven patients with either focal segmental glomerulosclerosis, immunoglobulin A nephropathy, membranous nephropathy or membrano-proliferative glomerulonephritis and progressive renal failure (defined as an increase in > 25% of baseline serum creatinine over the last year or loss of glomerular filtration rate ≥5 ml/min/year as determined by the Cockcroft-Gault formula), proteinuria ≥1.0 g/24h and with a creatinine clearance of ≥20 ml/min/1.73 m2 were entered into a 12 month study. Patients were treated with rapamycin, starting at 5 mg/day, orally, aiming for target blood levels of 7-10 ng/dl. All patients were on treatment with an angiotensin-converting enzyme inhibitor and/or an angiotensin receptor blocker, aiming to control blood pressure ≤145/90 mmHg. Results. Six patients developed acute renal failure, defined as an increase in serum creatinine ≥0.5 mg/dl (baseline: 3.2 ± 0.9 mg/dl; peak: 5.6 ± 1.6 mg/dl; P < 0.01, paired t-test). In four patients, discontinuation of the drug resulted in improvement of renal function close to baseline levels. One patient required haemodialysis and had no subsequent recovery of renal function. In another patient, renal function recovered after discontinuation of the drug and then rapamycin was resumed at a lower dose when creatinine returned to baseline. This resulted in a second acute increase in serum creatinine that failed to return to baseline when the medication was discontinued. Four other patients had the following adverse events: skin rash, severe hypertriglyceridaemia, diarrhoea and hyperkalaemia. In none of the subjects were rapamycin levels > 15 ng/dl. Conclusions. Rapamycin can cause nephrotoxicity in some patients with chronic glomerulopathies. Whether the toxicity is solely related to rapamycin, due to the combination of proteinuria and rapamycin, or other unknown factor use is presently undetermined.

Original languageEnglish (US)
Pages (from-to)1288-1292
Number of pages5
JournalNephrology Dialysis Transplantation
Volume19
Issue number5
DOIs
StatePublished - May 1 2004

    Fingerprint

Keywords

  • Acute renal failure
  • Glomerulonephritis
  • Glomerulopathies
  • Nephrotoxicity
  • Rapamycin

ASJC Scopus subject areas

  • Nephrology
  • Transplantation

Cite this

Fervenza, F. C., Fitzpatrick, P. M., Mertz, J., Erickson, S. B., Liggett, S., Popham, S., Wochos, D. N., Synhavsky, A., Hippler, S., Larson, T. S., Bagniewski, S. M., & Velosa, J. A. (2004). Acute rapamycin nephrotoxicity in native kidneys of patients with chronic glomerulopathies. Nephrology Dialysis Transplantation, 19(5), 1288-1292. https://doi.org/10.1093/ndt/gfh079